Missouri, 2015

Flooding in Missouri, July 1 to 31, 2015

July 1 to 31, 2015 · NWS PAH · 4 events in 4 counties and zones

Major flooding continued on parts of the Mississippi River. The active June weather pattern continued through July, bringing fronts that moved in and near the region's river basins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
$7.3 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Major flooding continued on parts of the Mississippi River. The active June weather pattern continued through July, bringing fronts that moved in and near the region's river basins. After having its wettest June on record, the state of Illinois experienced a very wet July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 11:17 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 30, 11:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1217 AM CDT WED JUL 1 2015

.UPDATE...
ISSUED AT 1217 AM CDT WED JUL 1 2015

UPDATED AVIATION DISCUSSION ONLY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 151 PM CDT TUE JUN 30 2015

LARGE AREA OF SMOKE ESTIMATED TO BE 10-15K/FT THICK ACROSS THE
REGION SLOWING CU DEVELOPMENT. TEMPS STILL CLIMBING SO NOT ENOUGH
TO AFFECT THAT ELEMENT. CU SEEN BECOMING MORE PREVALENT IN WEST
KY. COULD BE CONVECTIVE DEVELOPMENT HERE. MEANWHILE ENERGY MOVING
SE MAY BRING CONVECTION AS WELL TO THE KEVV TRI-STATE REGION LATE
TODAY AND THIS EVENING WITH LOWER POPS WEST. AFTER MIDNIGHT...SLIM
POPS INCREASING TOWARD DAYBREAK FROM SW IL INTO SEMO. STILL HAVE A
SLIGHT RISK AREA FROM SPC FOR OUR NE COUNTIES. MID AND UPPER LEVEL
WIND SPEEDS DECENT FOR LATE JUNE. QUESTION WILL BE INSTABILITY AS
BEST CAPES ARE CURRENTLY ACROSS WEST KY AND TO OUR NORTH.

WEDNESDAY THROUGH WEDNESDAY NIGHT...DECIDED TO HOLD OFF ON A FAA
(FLOOD/FLASH FLOOD WATCH) PRODUCT. MODELS STILL HAVING DIFFICULTY
PIN POINTING MCS DEVELOPMENT/PROPAGATION AND WHERE BEST QPF AXIS
WILL ACTUALLY END UP. SUCH LOW CONFIDENCE PRECLUDES A WATCH AT
THIS TIME. THAT...AND WE THINK PROBLEMS WOULD REALLY NOT DEVELOP
UNTIL WEDNESDAY NIGHT. THEREFORE WE CAN STILL ACHIEVE SOME LEAD
TIME IF WE NEED ONE. NOT TOO CONCERNED ABOUT SEVERE GIVEN
MARGINAL LAPSE RATES...SUPPRESSED CAPE/INSTABILITY GIVEN PERIODIC
CLOUDS AND CONVECTION. CHANCE IS NOT ZERO...BUT NOT TOO HIGH. BEST
POPS WILL TRANSLATE SE THUR/THURSDAY NIGHT.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 246 PM CDT TUE JUN 30 2015

MODEL CONSISTENCY REMAINS VERY GOOD DURING THE LONG TERM. THE 500 MB
LONGWAVE TROUGH WILL VERY SLOWLY WEAKEN AND LIFT NORTHEAST THROUGH
THE PERIOD. THIS WILL RESULT IN A SLOW DOWNWARD TICK IN PRECIP
COVERAGE AND AN UPWARD TICK IN TEMPERATURES. HOWEVER...THE SMALL
CHANGES WILL BE MAINLY AFTER THE IMPORTANT FOURTH OF JULY HOLIDAY.

ON FRIDAY...A WEAK LOW PRESSURE CENTER WILL BE OVER CENTRAL
KENTUCKY. OUR REGION WILL BE UNDER BROAD CYCLONIC FLOW THROUGH A
DEEP LAYER OF THE ATMOSPHERE. THIS WILL YIELD PLENTY OF CLOUD COVER
AND PROBABLY SOME INSTABILITY SHOWERS OR STORMS. IN ADDITION...THE
NEXT 500 MB SHORTWAVE WILL BE MOVING SOUTHEAST ACROSS THE MISSOURI
VALLEY. THIS SYSTEM WILL KEEP ACTIVITY GOING THROUGH FRIDAY NIGHT.
INSTABILITY SHOULD BE RATHER MEAGER WITH THE CLOUDS AND NORTHERLY
COMPONENT TO THE FLOW. THUNDERSTORMS ARE NOT EXPECTED TO BE
WIDESPREAD OR STRONG.

ON THE FOURTH OF JULY...THE SURFACE FRONT IS EXPECTED TO DRIFT
NORTHWARD ACROSS THE LOWER OHIO VALLEY...THEN MOVE NORTHEAST OF OUR
REGION ON SUNDAY. WEAK TROUGHING ALOFT WILL MAINTAIN RESIDENCE OVER
OUR AREA. POPS WILL REMAIN ABOUT 50 PERCENT THROUGH THE WEEKEND.

EARLY NEXT WEEK...THE MODELS REMAIN CONSISTENT WITH THE TREND TOWARD
HIGHER 500 MB HEIGHTS AND INCREASING SOUTHWEST LOW LEVEL FLOW.
DESPITE THE RISING HEIGHTS...SCATTERED STORMS ARE EXPECTED AS
SHORTWAVE ENERGY MOVING EAST/SOUTHEAST ACROSS THE UPPER MIDWEST AND
GREAT LAKES REGION WILL BRUSH PAST OUR REGION.

TEMPS AND DEW POINTS WILL CLIMB EVER SO SLOWLY DURING THE
PERIOD...FROM AROUND 80 FRIDAY TO THE UPPER 80S TUESDAY. OVERNIGHT
LOWS WILL RISE FROM THE UPPER 60S TO LOWER 70S.

&&

.AVIATION...
ISSUED AT 1217 AM CDT WED JUL 1 2015

SMOKE IN A LAYER BETWEEN 5K AND 20K FT WILL CONTINUE TO RESTRICT
SLANT VSBYS OVERNIGHT. MEANWHILE...WINDS WILL BE LIGHT...WITH VFR
VSBYS EXPECTED OVERNIGHT. BY MIDDAY WED...AN APPROACHING LOW
PRESSURE SYSTEM WILL GENERATE MORE SHOWERS AND A FEW TSTMS ACROSS
PARTS OF THE REGION. THROUGH 06 THU...VSBYS ARE NOT EXPECTED TO BE
REDUCED DRAMATICALLY IN A WIDESPREAD FASHION IN SHOWER/TSTM
ACTIVITY. OUTSIDE OF TSTMS...WINDS WILL BE QUITE VARIABLE AND BELOW
10 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...CN
LONG TERM...MY
AVIATION...DB
Hazardous weather outlook, Jun 30, 12:59 PM CST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CDT TUE JUN 30 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
159 PM CDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THROUGH TONIGHT. A
FEW STRONG OR BRIEFLY SEVERE THUNDERSTORMS CANNOT BE RULED OUT
MAINLY THIS AFTERNOON AND EVENING. THE PRIMARY HAZARDS WILL BE
LOCALLY STRONG WINDS...HAIL AND VERY HEAVY RAIN. THE BEST CHANCE
WILL BE EAST OF A LINE FROM MOUNT VERNON ILLINOIS TO HOPKINSVILLE
KENTUCKY FOR STRONG THUNDERSTORM ACTIVITY.

FLOODING CONTINUES ON SEVERAL AREA RIVERS. PLEASE REFER TO THE
LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE FORECAST TO INCREASE WEDNESDAY AND
BECOME WIDESPREAD BY WEDNESDAY NIGHT...HEADING SOUTHEAST THURSDAY.
VERY HEAVY RAINFALL IS POSSIBLE WHICH MAY LEAD TO SOME FLOODING. THE
TRACK OF HIGHEST RAINFALL IS STILL UNCERTAIN. A FEW STRONG OR
ISOLATED SEVERE STORMS CANNOT BE RULED OUT...WITH WIND AND HAIL THE
PRIMARY HAZARDS. THE DAILY CHANCE OF THUNDERSTORMS WILL CONTINUE
INTO THE WEEKEND AND EARLY NEXT WEEK AS WELL.

RIVER FLOODING WILL CONTINUE. REFER TO THE FLOOD STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN A BASIC WEATHER WATCH IN CASE THEIR
ACTIVATION IS REQUESTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cape Girardeau County, 1.5 mi ENE of Gulf Jct to 5.3 mi SE of Bainbridge
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$5.0 million
Reported by
River/Stream Gage
Coordinates
37.278, -89.525

Major flooding continued along the Mississippi River. At the Cape Girardeau river gage, the river crested at 43.08 feet on the night of the 2nd. Flood stage is 32 feet. About 18,000 acres were flooded, which included 11,000 acres of cropland. Crop losses were estimated in the millions of dollars. Three floodgates were closed in the Cape Girardeau floodwall. The combination of the floodwall and pumping stations prevents downtown Cape Girardeau from flooding during major floods. Highway 177 was closed at the northern city limits of Cape Girardeau. About a dozen county roads were closed and impassable, including County Roads 525 and 535. Facilities at riverfront parks were closed, including the campground and boat ramp at Trail of Tears State Park. Railroad tracks through the county were shut down. Near and east of Dutchtown, Highway 74 was covered with six inches of backwater from flooding of the Mississippi River diversion channel. Most residents of Dutchtown have accepted a government buyout of their property, leaving only a few permanent residents behind. Across the county, flood risk reduction measures that were installed after the massive flood of 2011 helped mitigate damage. Personnel from the U.S. Army Corps of Engineers were assessing the effectiveness of these measures, which included trenches and relief wells. The Corps of Engineers conducted daily inspections of levees for seepage and other problems. The flooding continued into August.

Flood, Perry

When
July 1, 12:00 AM CST to July 20, 9:00 PM CST
Where
Perry County, Wittenburg to 1.3 mi ESE of Starland
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.650, -89.530

Major flooding continued along the Mississippi River from June into mid-July. Residents of the small community of Wittenburg along the river were forced to evacuate or use boats to reach their property. Most houses along the river have been abandoned after being repeatedly flooded over the years. Railroad tracks near Wittenburg were undermined by heavy rains draining into the river.

Flood, Scott

When
July 1, 12:00 AM CST to July 20, 5:00 PM CST
Where
Scott County, Commerce to 1.2 mi ENE of Commerce
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$2.0 million
Reported by
Broadcast Media
Coordinates
37.150, -89.450

Major flooding of the Mississippi River continued from June through mid-July. Three homes on Scott County Road 308 alongside the Mississippi River were underwater, with up to a foot of water covering the first floor. Thousands of acres of cropland were flooded. The primary effect on residents near the river was difficult access due to flooded roads. Access to the small community of Commerce was affected. Flood risk reduction measures that were installed after the massive flood of 2011 helped mitigate damage. Personnel from the U.S. Army Corps of Engineers were assessing the effectiveness of these measures, which included trenches and relief wells. The Corps of Engineers conducted daily inspections of levees for seepage and other problems.

Flood, New Madrid

When
July 2, 8:00 AM CST to July 26, 6:00 PM CST
Where
New Madrid County, 1.88 mi SSE of New Madrid to 5.46 mi ESE of New Madrid
Cause
Heavy Rain
Crop damage
$300,000
Reported by
River/Stream Gage
Coordinates
36.577, -89.511

Minor flooding occurred along the Mississippi River. Mainly agricultural bottomland and surrounding low-lying areas were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589172, 589174, 589176, 589178.